Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS Charleston, WV

June 30, 2019Randolph County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 30, 2019, 3:02 AM EDT for Randolph County, West Virginia. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2019, 3:02 AM EDT (07:02 UTC)
Expired
Jun 30, 2019, 7:00 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Randolph County, WV

The radar

The Sterling radar (KLWX), 174 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:40 AM EDTFLASH FLOODDryfork, WVCAMPGROUND AT DRYFORK GREATLY IMPACTED BY FLASH FLOODING. RAPIDLY RISING WATERS SWEPT TRUCK AWAY AT CAMP SITE. ALL ROADS OUT OF CAMPSITE BLOCKED BY MULTIPLE MUDSLIDES, STRANDING THOSE TRYING TO EVACUATE WHILE WATER WAS RISING. NO CELL SERVICE TO CALL FOR HELP.
Jun 30, 4:00 AM EDTFLASH FLOODHarman, WVSEVERAL ROADS CLOSED OVERNIGHT IN HARMAN AREA DUE TO FLASH FLOODING. WATER RESCUES ALSO OCCURRED
Jun 30, 4:00 AM EDTFLASH FLOODHarman, WVMAJOR FLASH FLOODING IMPACTS IN HARMAN. WATER PLANT AND SEWAGE PLANT HAVE BEEN IMPACTED BY FLASH FLOODING AND WERE KNOCKED OFFLINE. NUMEROUS ROADS AND CULVERTS WASHED OUT. SEVERAL HOMES AND/OR TRAILERS PUSHED OFF FOUNDATION. AS OF TEH TIME OF THIS ENTRY, RESCU
Jun 30, 4:40 AM EDTFLASH FLOOD1 Nnw Job, WVWHITMAR ROAD WASHED OUT DUE TO FLASH FLOOD CURRENT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

530 
WGUS51 KRLX 300702
FFWRLX
WVC083-301100-
/O.NEW.KRLX.FF.W.0029.190630T0702Z-190630T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
302 AM EDT Sun Jun 30 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Northeastern Randolph County in northeastern West Virginia...

* Until 700 AM EDT.

* At 300 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. 1.5 to 
  2 inches of rain have already fallen. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Harman and Dryfork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3883 7952
      3882 7953 3903 7978 3903 7976 3897 7951
      3898 7948 3897 7939 3896 7935

$$

25
4 follow-up statements
299 
WGUS71 KRLX 300737
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
337 AM EDT Sun Jun 30 2019

WVC083-301100-
/O.CON.KRLX.FF.W.0029.000000T0000Z-190630T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
337 AM EDT Sun Jun 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR
NORTHEASTERN RANDOLPH COUNTY...

At 333 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to three
inches of rain have already fallen. Flash flooding is expected to
begin shortly.

This is a serious situation. If you live along the Dry Fork or a 
stream draining into the Dry Fork, you should evacuate to higher 
ground immediately! This includes the communities of Harman and 
Dryfork.

Some locations that will experience flooding include...
Harman and Dryfork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3883 7952
      3882 7953 3903 7978 3903 7976 3897 7951
      3898 7948 3897 7939 3896 7935

$$

25
126 
WGUS71 KRLX 300811
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
411 AM EDT Sun Jun 30 2019

WVC083-301100-
/O.CON.KRLX.FF.W.0029.000000T0000Z-190630T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
411 AM EDT Sun Jun 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR
NORTHEASTERN RANDOLPH COUNTY...

At 406 AM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the warned area. Up to four 
inches of rain have already fallen. Expect flash flooding.

This is a serious situation. If you live along the Dry Fork or a 
stream draining into the Dry Fork around or north of Job, you should 
evacuate to higher ground immediately! This includes the communities 
of Harman and Dryfork.

Serious flooding is also expected on Laurel Fork and Glady Fork 
around and north of highway 33. 

Some locations that will experience flooding include...
Harman and Dryfork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3883 7952
      3882 7953 3903 7978 3903 7976 3897 7951
      3898 7948 3897 7939 3896 7935

$$

25
605 
WGUS71 KRLX 300903
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
503 AM EDT Sun Jun 30 2019

WVC083-301100-
/O.CON.KRLX.FF.W.0029.000000T0000Z-190630T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
503 AM EDT Sun Jun 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR
NORTHEASTERN RANDOLPH COUNTY...

At 500 AM EDT, Although most of the heavy rain has moved out of the 
area, doppler radar and automated rain gauges indicated that 2 to 4 
inches of rain has fallen. 

This is a serious situation. If you live along the Dry Fork or a 
stream draining into the Dry Fork around or north of Job, you should 
evacuate to higher ground immediately! This includes the communities 
of Harman and Dryfork.

Serious flooding is also expected on Laurel Fork and Glady Fork 
around and north of highway 33. 

Some locations that will experience flooding include...
Harman and Dryfork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3883 7952
      3882 7953 3903 7978 3903 7976 3897 7951
      3898 7948 3897 7939 3896 7935

$$

25
769 
WGUS71 KRLX 301002
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
602 AM EDT Sun Jun 30 2019

WVC083-301100-
/O.CON.KRLX.FF.W.0029.000000T0000Z-190630T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
602 AM EDT Sun Jun 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM EDT FOR
NORTHEASTERN RANDOLPH COUNTY...

At 559 AM EDT, Although rain has moved out of the area, doppler 
radar and automated rain gauges indicated that 2 to 4 inches of rain 
has fallen. 

Serious flooding is expected on the Dry Fork and streams draining 
into the Dry Fork around or north of Job, and on Laurel Fork and 
Glady Fork around and north of highway 33. 

Some locations that will experience flooding include...
Harman and Dryfork. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to the National Weather Service by calling 
toll free, 800 401 9535, when you can do so safely.

You may also report flooding by posting your report to the 
Charleston West Virginia National Weather Service Facebook Page, or 
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
      3889 7952 3887 7951 3884 7954 3883 7952
      3882 7953 3903 7978 3903 7976 3897 7951
      3898 7948 3897 7939 3896 7935

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:59 AM EDT, 3 minutes earlier.

Area forecast discussion, Jun 30, 2:59 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
259 AM EDT Sun Jun 30 2019

.SYNOPSIS...
A cold front pushes south into the area today. Slightly less
humid Monday. Warm and humid for mid to late week with daily
chances of thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Sunday...

Today is a change in pace with a cold front moving though the
area from north to south bringing cooler drier air. The frontal
boundary may stall slightly, however it will eventually make
way out of the area late afternoon, possibly as late as the
early evening. The good news is that not a lot of rain will fall
with this baroclinic zone and most of the chances for showers
will be confined to the mountains where most of the lifting
will reside. A theta-E ridge is slated to be present to the
south near VA. This will help initiate convection along the
frontal boundary for potential storms in the far south. The
chance for storms outside this region are very low during the
day. There is not a whole lot of instability and by the
afternoon it will all together disappear. Stable drier air
engulfs the area and allows us to cool off a bit. We will get
to relish temperatures overnight in the mid to upper 50's north
of Charleston and low 60's to the south. High pressure builds
in for Sunday night promoting fair weather for the time being.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 215 AM Sunday...

Slightly drier air on Monday and Monday night will provide for
lower humidity levels. This will also mean generally dry
conditions.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 215 AM Sunday...

Heat and humidity rebuild over the area Tuesday and remain
through the work week. This will provide showers and
thunderstorms at times, more likely during the afternoon and
evening hours.

Models showing some troughing aloft for next weekend, which
could push a frontal boundary into the area.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
As of 130 AM Sunday...

Currently, EKN and CKB are dealing with MVFR conditions within
showers and VCTS. This should wane in the next hour or so.
However, tempo conditions of MVFR will affect these sites until
late morning. EKN will go IFR in VIS for a 3 hour window
starting at 8Z. Also, CKB will endure lower MVFR VIS in
showers.

A cold front sweeps south through the area today with not much
in the way of low clouds. The sites mentioned above will become
scattered out by the early afternoon. Although expecting
chances of showers along the eastern mountains which will affect
CKB/EKN/BKW until the early afternoon, however no restrictions
are expected. Elsewhere, VFR will prevail throughout this
forecast period. PKB may briefly see a reduction in VIS in the
early morning due to patchy fog. Any fog lingering this morning
will burn off quite fast as winds pick up quickly going from
light to westerly at 5-10KT with gusts in the low teens in the
late morning. Frontal passage will be during this late afternoon
where winds will relax and switchover to a northwesterly flow
this evening as clouds clear out from north to south. Chances
for thunderstorms were too low to add to the TAFs. Most of the
convection, if any, will be confined to the far southern
portions of our area near VA.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Development of fog overnight may vary from
forecast. A thunderstorm is also possible as the front moves
through, however confidence is too low to add into the TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              SUN 06/30/19
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    M    M    M    M    L    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H

AFTER 06Z MONDAY...
IFR possible in afternoon and evening storms during the middle
of next week. IFR is also possible in early morning valley fog,
especially where storms occur the afternoon and evening before.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/SL/JZ
NEAR TERM...JZ
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:45 AM EDTAreal Flood WarningRLXRandolph3 hr
Jun 30, 5:21 PM EDTSpecial Weather StatementRLXMcDowell24 min
Jun 30, 5:44 PM EDTSpecial Weather StatementRLXMcDowell31 min
Jun 30, 7:44 PM EDTSpecial Weather StatementRLXMcDowell31 min

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.